Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 207, NWS Blacksburg, VA

July 5, 2002Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2002, 4:41 PM EDT for Campbell County, City of Lynchburg, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2002, 4:41 PM EDT (20:41 UTC)
Expired
Jul 5, 2002, 5:15 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS51 KRNK 052041
SVRRNK
VAC031-680-052115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYNCHBURG CITY IN CENTRAL VIRGINIA
  CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA

* UNTIL 515 PM EDT.

* AT 440 PM EDT...RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM
  4 MILES WEST OF LYNCHBURG CITY...MOVING SOUTH AT 20 MPH.

HAIL UP TO DIME SIZE HAS BEEN REPORTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE
  LYNCHBURG CITY...
  RUSTBURG...
  EVINGTON...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:20 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 5, 3:20 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
320 PM EDT FRI JUL 5 2002

HAVE ALREADY HAD ONE SEVERE REPORT IN FRANKLIN COUNTY WITH NICKEL
SIZE HAIL AND 55 TO 60 MPH WINDS. BASED ON MSAS ANALYSIS AND RADAR
COULD PROBABLY LEAVE NRN/NW FA RAIN FREE.

SHORT RANGE...

ONCE WE GET THROUGH THE FRONTAL CONVECTION THIS EVENING...WE SHOULD
SEE SOME QUIET AND LESS HUMID WEATHER FOR A CHANGE THROUGH THE
WEEKEND. TIMING OF ENDING PCPN TONIGHT AROUND 06Z...AS MAIN FORCING
SHOULD BE SOUTH OF THE CWA. OF COURSE...THE HIGHEST POPS WILL BE IN
THE SRN FA FOR EARLY EVENING...AND DEPENDING ON RADAR COVERAGE COULD
HAVE LOW TO NO CHANCE IN THE NORTH.

HI PRS SLIDES INTO THE OH VLY SAT...RDGING SE INTO THE FA. THIS HIGH
SLIDES EAST THROUGH MONDAY...KEEPING US DRY.

EXTENDED...

LOOKS LIKE FRONT AND RETURN FLOW WILL BE A LITTLE SLOWER EARLY NEXT
WEEK...SO HAVE DROPPED MENTION OF PRECIP MONDAY...AND LIMITED IT TO
THE WEST ON TUESDAY. FRONT PASSES THROUGH WEDNESDAY...WITH ALL FA
SEEING CHANCE OF PCPN. BETWEEN SYSTEMS THU...WITH ANOTHER FRONT
APPROACHING LATE NEXT WEEK. FOR NOW...HAVE OPTED TO KEEP THU-FRI DRY
FOR NOW.

FCSTID = 5
ROA   64  86  59  87 /  30   0   0   0
LYH   63  85  59  86 /  30   0   0   0
DAN   67  87  62  88 /  50   0   0   0
BLF   59  81  52  82 /  30   0   0   0
LWB   54  78  50  81 /  20   0   0   0
BCB   59  82  54  83 /  30   0   0   0
TNB   61  81  54  81 /  50   0   0   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 5, 11:48 AM EDT, 4 hours 53 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-052000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 AM EDT FRI JUL 5 2002

THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE.

A COLD FRONT FROM NORTHERN WEST VIRGINIA...TO CENTRAL VIRGINIA...
WILL MOVE SOUTH INTO NORTH CAROLINA BY THIS EVENING.  THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT DURING THE AFTERNOON.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE ...ESPECIALLY EAST OF THE
BLUE RIDGE WHERE TEMPERATURES WILL REACH THE MID TO UPPER 90S.  THE
HOT TEMPERATURES...COMBINED WITH THE VERY HIGH HUMIDITY...WILL
INCREASE THE POTENTIAL FOR STRONG AND POSSIBLY SEVERE
THUNDERSTORMS.  SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING
WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER VIRGINIA AND WEST
VIRGINIA BETWEEN NOON AND 3:00 PM...THEN MOVE SOUTH INTO
NORTH CAROLINA DURING THE LATE AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED BY MID AFTERNOON.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST
UPDATES...OR IF WARNINGS ARE ISSUED.

11
Local storm report, Jul 5, 3:19 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI JUL 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

315 PM     5E BOONES MILL            VA   0.88 INCH HAIL
07/05/02   FRANKLIN                       REPORTED BY SPOTTER
Local storm report, Jul 5, 3:36 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT FRI JUL 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0334 PM    BOONES MILL               VA   1.00 INCH HAIL
07/05/02   FRANKLIN                       REPORTED BY THE PUBLIC
Local storm report, Jul 5, 3:47 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT FRI JUL 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    5S ROANOKE                VA   0.75 INCH HAIL
07/05/02   ROANOKE                        REPORTED BY THE PUBLIC
Local storm report, Jul 5, 4:32 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT FRI JUL 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

415 PM     HARDY                     VA   0.75 INCH HAIL
07/05/02   BEDFORD                        REPORTED BY THE PUBLIC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:28 PM EDTFlash Flood WarningRNKRockbridge, City of Lexington3 hr
Jul 5, 3:12 PM EDTSevere Thunderstorm WarningRNKFranklin48 min
Jul 5, 3:31 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke29 min
Jul 5, 3:57 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin48 min
Jul 5, 5:10 PM EDTSevere Thunderstorm WarningRNKHalifax50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.